Acetaminophen, a fever and pain reliever that is one of the most widely used medicines in the U.S., can cause rare but serious skin reactions, warns the Food and Drug Administration (FDA).
Although rare, possible reactions to acetaminophen include three serious skin diseases whose symptoms can include rash, blisters and, in the worst case, widespread damage to the surface of skin. If you are taking acetaminophen and develop a rash or other skin reaction, stop taking the product immediately and seek medical attention right away.
Ingredient Linked to Several Conditions
Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN) are the two most serious skin reactions linked in rare cases to acetaminophen. They usually require hospitalization and can cause death.
Problems usually begin with flu-like symptoms followed by rash, blistering and extensive damage to the surfaces of the skin. Recovery can take weeks or months, and possible complications include scarring, changes in skin pigmentation, blindness and damage to internal organs.
A third skin reaction, acute generalized exanthematous pustulosis (AGEP), usually resolves within two weeks of stopping the medication that caused the problem.
A serious skin reaction can occur at any time, even if you’ve taken acetaminophen previously without a problem. There is currently no way of predicting who might be at higher risk.
If you’ve ever had a skin reaction when taking acetaminophen, don’t take the drug again and discuss alternate pain relievers/fever reducers with your health care professional.
Related stories are listed below: